



# **Solutions for Addressing Currency Risks**

Co-hosted by the GISD Alliance and the Inter-American Development Bank Side-event: 3<sup>rd</sup> FfD4 Preparatory Committee Meeting 12<sup>th</sup> February, 2025 | 03:00 – 04:30 p.m.

## **Background**

A critical impediment to mobilizing investments for sustainable development is local currency risk as foreign exchange volatility can drastically limit the volume of investments, especially in developing countries. Most official sector lending by development finance institutions and bilateral donors takes place in hard currencies. This results in currency risk arising out of an investment being taken by the developing country, sometimes even by SMEs in the recipient countries. While there is a range of hedging tools that can be used to manage currency risk, many of these are often either not available in developing countries or they are available but at a prohibitive cost.

The Fourth International Conference on Financing for Development (FfD4) in 2025 offers a pivotal moment to address this challenge. Ahead of the Conference, the Global Investors for Sustainable Development (GISD) Alliance launched a workstream on "Tackling local currency risk". As part of this work, GISD conducted in-depth interviews with investors, multilateral development banks, governments, and other prominent players in the ecosystem to provide recommendations to address currency risk.

The GISD Alliance and the Inter-American Development Bank (IDB) are co-hosting a side event to bring together private and public sector stakeholders to discuss key recommendations for managing currency risks to unlock sustainable development investments. The side event will present findings from GISD's workstream as well as inputs from members of the FfD4 Business Steering Committee.

The event would also be an opportunity to showcase some of the Multilateral Development Banks' innovative solutions, such as EcoInvest Brazil jointly developed by Brazil and the IDB. It will explore how these solutions can be integrated into broader initiatives to align international financing with national priorities and its articulation with local institutions.

The proposed approach aims to foster multi-stakeholder dialogue to identify bottlenecks, share best practices, and propose strategies and solutions to further implement and scale these initiatives.





The following questions will guide the discussion:

- What are the successes and limitations of existing tools and strategies? How can some
  effective solutions, that are presently in use, be scaled up?
- What new solutions and policy proposals can be brought to FfD4 for tackling currency risks to mobilize investments for developing countries?
- What is the role of MDBs and other institutions in advancing FX liquidity tools and affordable hedging instruments to accelerate private capital mobilization?
- Is a global platform for holding and managing currency exposure needed? Who from within the international system is best placed to manage such a platform and what mechanisms would be best suited to do so?

## **Moderator**

 Shari Spiegel, Director, Financing for Sustainable Development Office, United Nations Department of Economic and Social Affairs

#### **Opening Remarks**

Matias Bendersky, Manager, Global Partnerships Office, IDB

## **Presentation**

- Presentation on findings of GISD Alliance workstream by Gautam Jain, Senior Research Scholar, Center on Global Energy Policy (CGEP), Columbia University School of International and Public Affairs
- ii. Presentation on the EcoInvest initiative by Anderson Caputo Silva, Division Chief, Connectivity, Markets and Finance, Inter-American Development Bank

### **Panelists**

- Mark Stafford, Head of Global Markets, Investec and GISD Alliance member
- Simone Andrews, Senior Responsible Investment Manager, APG Asset Management
- Keshav Gaur, Director, IFC Treasury Client Solutions, IFC
- Axel van Nederveen, Treasurer, European Bank for Reconstruction and Development EBRD
- Avinash Persaud, Special Advisor on Climate Change to the President, IDB





# Proposed programme (90 minutes)

03:00-03:05: Welcome and framing remarks by moderator (5 minutes)

03:05-03:10: Opening remarks by IDB

03:10-03:20: Presentation 1 (10 minutes)

03:20-03:30: Presentation 2 (10 minutes)

03:30-04:20: Panel discussion (50 minutes)

04:20-04:30: Audience Q&A (10 minutes)